These are the hidden dangers of some over-the-counter (OTC) medicines, which can do more harm than good if not taken as directed.
The post The Hidden Dangers of Common Over-the-Counter Medications appeared first on The Healthy.
If you have a common health problem, be it heartburn, allergies, or the common cold—there is likely an over the counter medications (OTC) that aims to treat or prevent it.
Many of these over the counter medications are safe and effective, however, they may have hidden dangers–especially if you don’t take them as directed or mix and match medications that treat similar symptoms.
Just because they are sold without a prescription doesn’t mean they are all safe for each and every person to take, or that more is better. It’s always a good idea to consult with your doctor or pharmacist for advice, even if you are taking an over the counter medications that’s available in just about any grocery store or pharmacy.
Here is a rundown of the possible hidden dangers of over the counter medications, what to look out for, and how to avoid having a problem with them.
OTC allergy medication
There are more over the counter medications options to treat allergies today than ever before, and that’s a good thing for the most part, says Neeta Ogden, MD, an allergist and immunologist in Edison, New Jersey and a spokesperson for the American College of Allergy, Asthma, and Immunology (ACAAI). But “people don’t always choose wisely and even when they choose the right OTC medication for their allergies, they may not be using it correctly.”
Many people reach for OTC antihistamines when they start to sniffle and sneeze. Antihistamines block histamine, a chemical released by your immune system when you have an allergy attack, she explains. Two older antihistamines, diphenhydramine (Benadryl) and chlorpheniramine, tend to cause drowsiness, she says. “These older medications don’t last 24 hours like the newer generation of allergy medications.”
To avoid drowsiness and the need for repeat dosing, Dr. Ogden recommends selecting a 24-hour antihistamine. “These are less sedating, more effective, and one pill gives you 24-hour coverage.” Newer antihistamines include cetirizine (Zyrtec), desloratadine (Clarinex), fexofenadine (Allegra), and loratadine (Claritin). Other side effects seen with antihistamines may include dry mouth and constipation.
These side effects are rare, but they are more common with seniors and people taking older antihistamines. Children may have nightmares and become restless and irritable if they take antihistamines for allergies. These side effects are much less pronounced with the newer antihistamines, the AAAAI notes.
Nasal steroid sprays are also available OTC to treat allergic sniffles, according to Dr. Ogden. These were once prescription-only. “Triamcinolone (Nasacort AQ) and fluticasone (Flonase) are different from Afrin and other older sprays because you can’t get hooked on steroid nasal sprays,” she says. These older nasal sprays could sometimes cause dependency, meaning that if you over-used them you would eventually need them all the time to prevent your nose from running (known as rebound congestion).
“This is not true with nasal steroid sprays,” Dr. Ogden says. However, steroid-based nose sprays can cause nose bleeds. In addition, steroids are known to stunt growth when taken orally, which is a concern for children and adolescents.
Nasal sprays are less likely to stunt growth than steroids taken as a pill since nearly all of the steroid will remain in the nose and not be absorbed into the body.
“A good rule of thumb is to see [an] allergist sooner than later to make sure you are taking the correct over the counter medications and explore other options such as allergy shots,” Dr. Ogden says.
Skin allergies such as itching and rashes may respond to topical over the counter medications creams, she says. OTC hydrocortisone creams—0.5 percent to 1 percent—with no other additives are a good place to start, she says. These doses are too low to cause some of the side effects seen with prescription-strength steroid creams such as thinning skin and hypopigmentation or lighter patches of skin, unless you use them for weeks in a row.
The rule of thumb is no more than 10 days. Avoid creams with lots of ingredients such as alcohol, aloe, or menthol as these can worsen the skin condition you are trying to improve, Dr. Ogden advises.
OTC cold and flu products
Many over the counter medications for cold and flu contain decongestants along with other ingredients. “These can increase your heart rate and shouldn’t be taken if you have high blood pressure,” Dr. Ogden says. Decongestants may also cause nervousness, dizziness, and trouble sleeping, according to the American Academy of Family Physicians (AAFP).
Some cold and flu products also contain acetaminophen (the generic name for Tylenol) or non-steroidal anti-inflammatory drugs (NSAIDs, which includes drugs like aspirin and Advil) to treat aches, pains, and fever. At high doses, acetaminophen can cause liver problems, or even liver failure, particularly when consumed with alcohol.
OTC heartburn remedies
There are a host of over the counter medications that can help fight heartburn including antacids, which neutralize stomach acid; H2-receptor blockers, which curb the amount of acid your stomach makes; and proton pump inhibitors, which block acid production and heal the esophagus.
The H2-receptor blocker commonly known as Zantac, and many of the generic versions (ranitidine), were recalled in late 2019 because they contained very low levels of a compound called N-nitrosodimethylamine (NDMA), which is classified as a probable human carcinogen based on lab testing, according to William J. Bulsiewicz, MD, a gastroenterologist in Mount Pleasant, South Carolina, and author of the forthcoming book Fiber Fueled. According to the U.S. Food and Drug Administration (FDA), it depends on the manufacturer—not all versions of the drug may contain the cancer-causing agent.
Omeprazole (Nexium 24HR; Prilosec OTC) is a proton pump inhibitor that should be taken as directed. “We have become increasingly concerned about their effects on the microbiome, which may translate into increased risk of gastroenteritis, Clostridioides difficile infection, pneumonia, and small intestine bacterial overgrowth—among other concerns,” he says. (Clostridioides difficile or C. diff is a germ that can cause serious diarrhea.)
OTC anti-diarrheal treatments
Imodium, or the generic Loperamide, is often used to put the brakes on common types of diarrhea. “If you have an infectious or inflammatory cause for diarrhea—such as C.diff infection or ulcerative colitis—and you try to stop it by taking large doses of loperamide, you run the risk of potentially causing toxic megacolon,” Dr. Bulsiewicz says. “This is a life-threatening condition that generally requires emergency removal of your entire large intestine.” There’s also a risk of causing a fatal heart rhythm if you take an excessive amount of Imodium, he says.
Aspirin and other NSAIDs
Aspirin is an NSAID that can reduce pain, fever, and inflammation. Children under the age of 12 should never take aspirin because it increases their risk of Reye’s syndrome, a rare, but serious illness that can affect the brain and liver. Aspirin is also a blood thinner, which is why people sometimes take low-dose aspirin to stave off heart attacks and strokes.
It can also increase your risk of ulcers and bleeding for the same reason, says Yili Huang, DO, the director of the Pain Management Center at Northwell Health’s Phelps Hospital in Sleepy Hollow, New York.
Aspirin, as well as OTC NSAIDs including Advil, Motrin (ibuprofen), and Aleve (naproxen sodium), affect clotting and can cause bleeding. These risks are higher among people who are older than 60, are taking prescription blood thinners or steroids, have a history of stomach bleeding or ulcers, and/or have other bleeding problems, according to the FDA.
Aspirin and other NSAIDs can also be dangerous to your kidneys, especially if you have kidney disease. These medications can block blood flow to your kidneys and long-term use of higher doses may be dangerous.
Vioxx and other prescription COX-2 blockers are NSAIDs that were developed to be safer on the stomach than traditional NSAIDs, but it soon came to light that they may spare the stomach at the expense of the heart, increasing the risk for heart attack and stroke.
“If you have risk factors for heart disease such as high blood pressure or diabetes, minimize your use of NSAIDs to be safe,” Dr. Huang advises. In fact, Vioxx was pulled off the market and many patients use Celebrex (celecoxib) instead which has some heart risk but was also designed to protect the stomach.
As said earlier, acetaminophen is the active pain-fighting ingredient in Tylenol and many other over the counter medications pain killers, prescription pain killers, and over the counter medications for cold and flu. The main concern with acetaminophen, also known as paracetamol outside of the U.S., is liver damage.
The U.S. Food and Drug Administration (FDA) states that the maximum recommended adult dose of acetaminophen is 4,000 milligrams per day. If you take a cold and flu product and then a pain killer for a headache or arthritis pain later on, you may inadvertently double up on acetaminophen and damage your liver, Dr. Huang says.
Protect yourself by reading the label and knowing exactly what you are taking, he says. (Acetaminophen is also found in prescription pain drugs like Percocet and Vicodin.) Individuals with fatty liver disease, liver failure, or those who consume excessive amounts of alcohol shouldn’t take acetaminophen, Dr. Huang says.
OTC sleeping aids
Certain over the counter medications including some sleep aids, antihistamines (such as Benadryl and Unisom), and anti-diarrhea medicines fall under the umbrella of anticholinergic medications. Anticholinergic drugs block the action of the neurotransmitter acetylcholine, which is involved in memory and learning.
In a 2015 JAMA Internal Medicine study, which involved 3,434 participants, 65 years or older with no dementia diagnosis at the start of the study, researchers found taking anticholinergic medications at higher doses or for a long period of time upped the risk for dementia including Alzheimer’s disease. Furthermore, the researchers noted that the risk may not be reversible even if you stop taking these drugs.